Case of streptococcal toxic shock syndrome caused by rapidly progressive group A hemolytic streptococcal infection during postoperative chemotherapy for cervical cancer

Yuya Nogami, Kosuke Tsuji, Kouji Banno, Kiyoko Umene, Satomi Katakura, Iori Kisu, Eiichirou Tominaga, Daisuke Aoki

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Streptococcal toxic shock syndrome (STSS) is a severe infectious disease caused by group A hemolytic streptococcus (Streptococcus pyogenes). This condition is a serious disease that involves rapidly progressive septic shock.We experienced a case of STSS caused by primary peritonitis during treatment with paclitaxel and cisplatin (TP therapy) as postoperative chemotherapy for cervical cancer. STSS mostly develops after extremity pain, but initial influenza-like symptoms of fever, chill, myalgia and gastrointestinal symptoms may also occur. TP therapy is used to treat many cancers, including gynecological cancer, but may cause adverse reactions of neuropathy and nephrotoxicity and sometimes fever, arthralgia, myalgia, abdominal pain and general malaise. The case reported here indicates that development of STSS can be delayed after chemotherapy and that primary STSS symptoms may be overlooked because they may be viewed as adverse reactions to chemotherapy. To our knowledge, this is the first report of a case of STSS during chemotherapy.

Original languageEnglish
Pages (from-to)250-254
Number of pages5
JournalJournal of Obstetrics and Gynaecology Research
Volume40
Issue number1
DOIs
Publication statusPublished - 2014

Fingerprint

Streptococcal Infections
Septic Shock
Uterine Cervical Neoplasms
Drug Therapy
Myalgia
Fever
Chills
Streptococcus pyogenes
Arthralgia
Streptococcus
Peritonitis
Abdominal Pain
Human Influenza
Communicable Diseases
Neoplasms
Therapeutics
Extremities
Pain

Keywords

  • Cervical cancer
  • Chemotherapy
  • Radiation
  • Streptococcal toxic shock syndrome
  • Streptococcus pyogenes

ASJC Scopus subject areas

  • Obstetrics and Gynaecology

Cite this

@article{ecc43f2308b440369026f8f8bc58bda7,
title = "Case of streptococcal toxic shock syndrome caused by rapidly progressive group A hemolytic streptococcal infection during postoperative chemotherapy for cervical cancer",
abstract = "Streptococcal toxic shock syndrome (STSS) is a severe infectious disease caused by group A hemolytic streptococcus (Streptococcus pyogenes). This condition is a serious disease that involves rapidly progressive septic shock.We experienced a case of STSS caused by primary peritonitis during treatment with paclitaxel and cisplatin (TP therapy) as postoperative chemotherapy for cervical cancer. STSS mostly develops after extremity pain, but initial influenza-like symptoms of fever, chill, myalgia and gastrointestinal symptoms may also occur. TP therapy is used to treat many cancers, including gynecological cancer, but may cause adverse reactions of neuropathy and nephrotoxicity and sometimes fever, arthralgia, myalgia, abdominal pain and general malaise. The case reported here indicates that development of STSS can be delayed after chemotherapy and that primary STSS symptoms may be overlooked because they may be viewed as adverse reactions to chemotherapy. To our knowledge, this is the first report of a case of STSS during chemotherapy.",
keywords = "Cervical cancer, Chemotherapy, Radiation, Streptococcal toxic shock syndrome, Streptococcus pyogenes",
author = "Yuya Nogami and Kosuke Tsuji and Kouji Banno and Kiyoko Umene and Satomi Katakura and Iori Kisu and Eiichirou Tominaga and Daisuke Aoki",
year = "2014",
doi = "10.1111/jog.12126",
language = "English",
volume = "40",
pages = "250--254",
journal = "Asia-Oceania Journal of Obstetrics and Gynaecology",
issn = "1341-8076",
publisher = "Blackwell Publishing Asia",
number = "1",

}

TY - JOUR

T1 - Case of streptococcal toxic shock syndrome caused by rapidly progressive group A hemolytic streptococcal infection during postoperative chemotherapy for cervical cancer

AU - Nogami, Yuya

AU - Tsuji, Kosuke

AU - Banno, Kouji

AU - Umene, Kiyoko

AU - Katakura, Satomi

AU - Kisu, Iori

AU - Tominaga, Eiichirou

AU - Aoki, Daisuke

PY - 2014

Y1 - 2014

N2 - Streptococcal toxic shock syndrome (STSS) is a severe infectious disease caused by group A hemolytic streptococcus (Streptococcus pyogenes). This condition is a serious disease that involves rapidly progressive septic shock.We experienced a case of STSS caused by primary peritonitis during treatment with paclitaxel and cisplatin (TP therapy) as postoperative chemotherapy for cervical cancer. STSS mostly develops after extremity pain, but initial influenza-like symptoms of fever, chill, myalgia and gastrointestinal symptoms may also occur. TP therapy is used to treat many cancers, including gynecological cancer, but may cause adverse reactions of neuropathy and nephrotoxicity and sometimes fever, arthralgia, myalgia, abdominal pain and general malaise. The case reported here indicates that development of STSS can be delayed after chemotherapy and that primary STSS symptoms may be overlooked because they may be viewed as adverse reactions to chemotherapy. To our knowledge, this is the first report of a case of STSS during chemotherapy.

AB - Streptococcal toxic shock syndrome (STSS) is a severe infectious disease caused by group A hemolytic streptococcus (Streptococcus pyogenes). This condition is a serious disease that involves rapidly progressive septic shock.We experienced a case of STSS caused by primary peritonitis during treatment with paclitaxel and cisplatin (TP therapy) as postoperative chemotherapy for cervical cancer. STSS mostly develops after extremity pain, but initial influenza-like symptoms of fever, chill, myalgia and gastrointestinal symptoms may also occur. TP therapy is used to treat many cancers, including gynecological cancer, but may cause adverse reactions of neuropathy and nephrotoxicity and sometimes fever, arthralgia, myalgia, abdominal pain and general malaise. The case reported here indicates that development of STSS can be delayed after chemotherapy and that primary STSS symptoms may be overlooked because they may be viewed as adverse reactions to chemotherapy. To our knowledge, this is the first report of a case of STSS during chemotherapy.

KW - Cervical cancer

KW - Chemotherapy

KW - Radiation

KW - Streptococcal toxic shock syndrome

KW - Streptococcus pyogenes

UR - http://www.scopus.com/inward/record.url?scp=84897062245&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84897062245&partnerID=8YFLogxK

U2 - 10.1111/jog.12126

DO - 10.1111/jog.12126

M3 - Article

VL - 40

SP - 250

EP - 254

JO - Asia-Oceania Journal of Obstetrics and Gynaecology

JF - Asia-Oceania Journal of Obstetrics and Gynaecology

SN - 1341-8076

IS - 1

ER -